Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 215, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 16, 2018, 3:50 AM CDT for Howard County, Sherman County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 3:50 AM CDT (08:50 UTC)
- Expired
- Aug 16, 2018, 4:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Howard County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 16, 1:10 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Hastings NE 110 AM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Thursday) Issued at 236 PM CDT Wed Aug 15 2018 The first short term forecast concern is the chance for thunderstorms this evening and overnight. The second concern is continued thunderstorms, timing, location and severity tomorrow. First off today, an upper disturbance is moving southeast across the northern Plains, currently located over the southwestern corner of South Dakota. This disturbance is expected to slowly track southeast across northern/eastern Nebraska over the next 24 hours. At the surface this afternoon surface high pressure is dominant with mostly clear/partly cloudy skies, light winds and below normal temperatures. The disturbance is supporting thunderstorms that have been ongoing throughout much of the day across southern South Dakota and northern Nebraska. These thunderstorms are tracking east across northern Nebraska, but they have kicked an outflow boundary southeast as is apparent on radar data this afternoon. This outflow boundary may impact when/where thunderstorms may develop this evening across the High Plains. The high-res guidance has been indicating that these thunderstorms will fire in the sandhills and take a while until they make it into central Nebraska. The mesoscale boundary could change this location, pushing storm development further south which could cause an earlier initiation across central Nebraska. Did tweak my pops at the last minute to include small chances for thunderstorms in central Kansas into the late afternoon hours. Moderate instability and plentiful shear will help any thunderstorm that develops to become severe. With earlier models, thought that the best chance for severe activity was north and west of the area, but with this outflow boundary, some of that severe activity may reach into central Nebraska. The Marginal Risk looks good with the main threat across the northwestern half of the forecast area. As this upper low tracks southeast, thunderstorms are expected to continue to re-develop and impact central and eventually eastern portions of the area tonight and into Thursday. While constant widespread activity is not anticipated, scattered off and on thunderstorms are possible overnight and early Thursday. The upper low will be pushing southeast by the afternoon with additional re-development expected Thursday afternoon across northern Kansas. Much of the forecast area is in a Marginal Risk on Thursday with a Slight Risk for the southeast portion. Think the best chance for strong to severe thunderstorms will be later in the afternoon in the area aligned with the Slight Risk. .LONG TERM...(Friday through Wednesday) Issued at 236 PM CDT Wed Aug 15 2018 After the upper low exits to the southeast late Thursday, Surface high pressure will build in across the area. The end of the work week will remain relatively quiet with highs in the low to mid 80s for much of the area and dry. The next disturbance will approach the Central Plains late Saturday. This disturbance is fairly strong and will help to develop thunderstorms late Saturday with the chance persisting through Sunday and into Monday as the system slowly moves across the area. Temperatures will continue to be below normal, with highs in the 70s possible Sunday and Monday. It is expected to dry out late Monday through mid-week and continue to be cooler than normal through Wednesday. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 110 AM CDT Thu Aug 16 2018 General overview: This is a somewhat tricky period, with the main concerns/challenges consisting of: 1) Will thunderstorms affect either/both sites this morning?...2) Will ceiling through much of the period (especially 12-00Z) remains in VFR range, or instead drops into MVFR for at least a few hours? A possible third concern is some possibility of light fog development/reduced visibility this morning, but overall conditions do not seem very supportive so have kept visibility at least low-end VFR throughout. Wind- wise, while there is high confidence that sustained speeds (outside of thunderstorm activity, of course) will average solidly under 10KT throughout, there is below average confidence in direction (especially during the daylight hours) so have gone with a variable mention until Thursday evening, when there is slightly higher confidence in prevailing north-northeasterly. Read on for more element-specific detail... Ceiling: As mentioned, this is a potentially big question mark, as various models/guidance show it could be a fairly "close call" between low-end VFR and middle-high end MVFR ceiling through much of the period. Will officially stick with VFR for now, but will at least "hint" at the MVFR with a SCT015 mention much of the time. Thunderstorm potential: It's looking as though the main window of opportunity for thunderstorms at both sites will focus during these first 7 hours or so, and this has been mainly handled with a "vicinity" (VCTS) mention for now. Cannot rule out a stronger storm with gusty winds/small hail. Beyond 13Z, chances of convection are not "zero" for several more hours (at least until closer to 00Z), but the better chances should focus farther south-southeast with time, and don't have the confidence any convective mention beyond 13Z at this time. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Pfannkuch
Hazardous weather outlook, Aug 15, 11:48 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1148 PM CDT Wed Aug 15 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1148 PM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. At least isolated to scattered thunderstorm activity is possible across much of the outlook area through sunrise, with the overall-greatest coverage expected to focus north of Highway 6 in Nebraska. Although there remains a small risk of a marginally- severe storm capable of producing hail to around quarter size, the vast majority of activity should be sub-severe. That being said, some storms could be strong enough to produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances persist early Thursday and into Thursday night mainly across much of the area. While storms that develop throughout the day could be strong to severe, the better chance will be south and east of a York, NE to Osborne, KS during the late afternoon and evening hours before moving into central and eastern Kansas. There are additional chances for thunderstorms late Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated overnight, but any reports of hail or wind gusts in excess of 45 MPH would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, Aug 16, 12:08 AM CDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Hastings NE 1208 AM CDT THU AUG 16 2018 NEZ039-040-160545- Valley NE-Greeley NE- 1208 AM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND NORTHEASTERN VALLEY COUNTIES UNTIL 1245 AM CDT... At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm over far northeast Valley County,or 10 miles northeast of Ord, moving east at 25 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northwestern Greeley and northeastern Valley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4163 9844 4165 9888 4174 9889 4174 9842 TIME...MOT...LOC 0508Z 270DEG 21KT 4171 9877 Pfannkuch
Special weather statement, Aug 16, 3:35 AM CDT, 15 minutes before
Special Weather Statement National Weather Service Hastings NE 335 AM CDT THU AUG 16 2018 NEZ039-040-046-047-160915- Valley NE-Howard NE-Greeley NE-Sherman NE- 335 AM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...SOUTHEASTERN VALLEY...NORTHEASTERN SHERMAN AND NORTHWESTERN HOWARD COUNTIES UNTIL 415 AM CDT... At 335 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near North Loup to near Sherman Reservoir Dam. Movement was southeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Loup City, Scotia, North Loup, Wolbach, Elba, Ashton, Farwell, Cotesfield and Sherman Reservoir Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4145 9830 4109 9871 4131 9904 4158 9877 TIME...MOT...LOC 0835Z 296DEG 24KT 4149 9873 4132 9891 Pfannkuch
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:37 PM CDT | Special Weather Statement | GID | Dawson | 53 min |
| Aug 15, 7:50 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 40 min |
| Aug 15, 8:29 PM CDT | Special Weather Statement | GID | Gosper | 46 min |
| Aug 16, 12:08 AM CDT | Special Weather Statement | GID | Greeley | 37 min |
| Aug 16, 3:35 AM CDT | Special Weather Statement | GID | Howard | 40 min |
| Aug 16, 4:16 AM CDT | Severe Thunderstorm Warning | GID | Hall, Howard, Merrick | 19 min |
| Aug 16, 4:34 AM CDT | Special Weather Statement | GID | Hamilton, Merrick | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.